0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letters   |    
Acute Pisa Syndrome After Administration of a Single Dose of Donepezil
Ioannidis Panagiotis, M.D., Ph.D.; Maiovis Pantelis, M.D.; Balamoutsos George, M.D.; Karacostas Dimitris, M.D., Ph.D.
The Journal of Neuropsychiatry and Clinical Neurosciences 2012;24:E26-E26. doi:10.1176/appi.neuropsych.11070158
View Author and Article Information

Department of Neurology, AHEPA University Hospital, Thessaloniki, Greece

Correspondence: Maiovis Pantelis, M.D.; e-mail: panmaio@hotmail.com

To the Editor: Tardive dystonia syndromes are well known complications of prolonged treatment with antipsychotic medications, especially the classic ones. Pisa syndrome, a sustained dystonia of the trunk and head to one side, is considered as an atypical form of tardive dystonia and sometimes can be acute.1 Several cases have also been reported in patients taking acetylcholinesterase inhibitors (ACEIs) for at least 1 month.2 We report a patient suffering from Alzheimer’s disease (AD) who presented with acute Pisa syndrome after administration of a single donepezil dose.

A 74-year-old, right-handed woman was referred to our clinic for evaluation of memory complaints. Her past medical history was unremarkable and negative for dementia. On examination, she had brisk tendon reflexes, Babinski sign bilaterally, and primitive reflexes. Her MMSE score was 18. Neuropsychological evaluation revealed poor episodic, visual and verbal memory, as well as learning deficits compatible with AD. A brain MRI showed generalized atrophy. She was discharged with the diagnosis of AD, and donepezil was prescribed. Two days after her dismissal, her daughter called us, saying fearfully that her mother’s head and body were turned in one side. The patient had suffered acute Pisa syndrome a few hours after donepezil treatment was initiation. The drug was discontinued. On follow-up, 8 days later, her head position had turned back to normal.

Pisa syndrome had classically been understood as an exclusive complication of antipsychotic treatment. During the last decade, there have been a few reports of Pisa syndrome in patients taking ACEIs, either alone or in combination with atypical antipsychotics.3 There has also been a report of three Pisa syndrome cases in a large cohort of AD patients treated with ACEIs.4 In all of these cases, discontinuation of the drug resulted in resolution of the dystonic reaction. Interestingly, the delay from the initiation of ACEIs to the appearance of Pisa syndrome varied greatly, but was at least 1 month-long.2

Our patient developed acute Pisa syndrome after the first dose of donepezil, while she had not been previously prescribed with any other ACEI, antipsychotic, antiemetic, or antidepressant medication. Withdrawal of donepezil resulted in resolution of dystonia in several days’ time.

Dystonic reactions after cholinergic medications are thought to represent a disbalance between cholinergic and dopaminergic receptor activity in the basal ganglia, yet the exact pathophysiological mechanism remains unknown.5 Our present case highlights that acute laterocollis and Pisa syndrome could be induced by ACEI treatment in dementia patients, who are susceptible to polypharmacy and drug interactions, even in the first days of treatment and immediate discontinuation of the drug is needed.

Suzuki  T;  Matsuzaka  H:  Drug-induced Pisa syndrome (pleurothotonus): epidemiology and management.  CNS Drugs 2002; 16:165–174
[CrossRef] | [PubMed]
 
Huvent-Grelle  D;  Roche  J;  Gaxatte  C  et al:  [Relation between Pisa syndrome and choline esterase inhibitors in a cohort of Alzheimer’s disease patients].  Presse Med 2009; 38:150–153
[CrossRef] | [PubMed]
 
Kwak  YT;  Han  IW;  Baik  J  et al:  Relation between cholinesterase inhibitor and Pisa syndrome.  Lancet 2000; 355:2222
[CrossRef] | [PubMed]
 
Vanacore  N;  Suzzareddu  G;  Maggini  M  et al:  Pisa syndrome in a cohort of Alzheimer’s disease patients.  Acta Neurol Scand 2005; 111:199–201
[CrossRef] | [PubMed]
 
Villarejo  A;  Camacho  A;  García-Ramos  R  et al:  Cholinergic-dopaminergic imbalance in Pisa syndrome.  Clin Neuropharmacol 2003; 26:119–121
[CrossRef] | [PubMed]
 
References Container
+

References

Suzuki  T;  Matsuzaka  H:  Drug-induced Pisa syndrome (pleurothotonus): epidemiology and management.  CNS Drugs 2002; 16:165–174
[CrossRef] | [PubMed]
 
Huvent-Grelle  D;  Roche  J;  Gaxatte  C  et al:  [Relation between Pisa syndrome and choline esterase inhibitors in a cohort of Alzheimer’s disease patients].  Presse Med 2009; 38:150–153
[CrossRef] | [PubMed]
 
Kwak  YT;  Han  IW;  Baik  J  et al:  Relation between cholinesterase inhibitor and Pisa syndrome.  Lancet 2000; 355:2222
[CrossRef] | [PubMed]
 
Vanacore  N;  Suzzareddu  G;  Maggini  M  et al:  Pisa syndrome in a cohort of Alzheimer’s disease patients.  Acta Neurol Scand 2005; 111:199–201
[CrossRef] | [PubMed]
 
Villarejo  A;  Camacho  A;  García-Ramos  R  et al:  Cholinergic-dopaminergic imbalance in Pisa syndrome.  Clin Neuropharmacol 2003; 26:119–121
[CrossRef] | [PubMed]
 
References Container
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 26.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 12.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 12.  >
What Your Patients Need to Know About Psychiatric Medications, 2nd Edition > Chapter 73.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>